Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 151, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 26, 2016, 6:40 AM CDT for McPherson County, South Dakota. It was in force for 17 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 26, 2016, 6:40 AM CDT (11:40 UTC)
- Expired
- Jul 26, 2016, 6:57 AM CDT
- In force
- 17 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 68 km from the middle of the area, began a volume at 11:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 26, 6:45 AM CDT | HAIL 1 | 7 Ese Long Lake, SD | WAS MOSTLY NICKEL SIZED HAIL WITH SOME AS LARGE AS QUARTERS. THE HAIL WAS STILL ON THE GROUND AT 845 THIS MORNING. . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 11.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 2700 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
914 WUUS53 KABR 261140 SVRABR SDC089-261230- /O.NEW.KABR.SV.W.0151.160726T1140Z-160726T1230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 640 AM CDT TUE JUL 26 2016 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA... * UNTIL 730 AM CDT * AT 640 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONG LAKE...OR 18 MILES SOUTHEAST OF ASHLEY...MOVING EAST AT 10 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN MCPHERSON COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4582 9920 4592 9917 4589 9891 4574 9896 TIME...MOT...LOC 1140Z 285DEG 10KT 4585 9910 HAIL...1.00IN WIND...<50MPH $$ WISE
1 follow-up statement
920
WWUS53 KABR 261157
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
657 AM CDT TUE JUL 26 2016
SDC089-261206-
/O.CAN.KABR.SV.W.0151.000000T0000Z-160726T1230Z/
MCPHERSON SD-
657 AM CDT TUE JUL 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCPHERSON COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4582 9920 4592 9917 4589 9891 4574 9896
TIME...MOT...LOC 1154Z 285DEG 10KT 4584 9903
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 6:29 AM CDT, 11 minutes earlier.
Area forecast discussion, Jul 26, 6:29 AM CDT, 11 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 629 AM CDT TUE JUL 26 2016 .SHORT TERM...(Today through Thursday Afternoon) Issued at 209 AM CDT TUE JUL 26 2016 Several small waves in the zonal to northwest flow aloft will help enhance the sfc pattern throughout the short term. A sfc low will be shifting into western SD this morning and over western NE this afternoon. Initially watching a couple of cells over Campbell Co. this morning, that at least the HRRR has picked up on. Utilized the smaller scale/near-term solutions heavily for today, reducing pops over the southeast. While the potential for showers and a few thunderstorms will be possible, the best chance for stronger to severe thunderstorms is expected along and west river, closer to the sfc low and best shear. A sfc trough will extend northeast from the low, into northeastern ND. The east to west oriented cold front, extending from southern Hudson Bay through central ND, will be slowly sinking into our area tonight. This will keep at least some small mention of precip over the area. The main concern will be the potential for an MCS to develop to our west this afternoon, and shift moderate precip tonight. Dry high pressure across south central Canada will be slowly moving in behind the frontal boundary Wednesday night-Thursday. Mainly dry northeast winds will dominate the cwa from 18Z Wednesday through Thursday. Highs both Wednesday and Thursday will top out in the upper 70s to low 80s. .LONG TERM...(Thursday Evening through Monday) Issued at 209 AM CDT TUE JUL 26 2016 Northwest flow aloft will dominate until late Saturday when a ridge begins to build in. A weak area of sfc low pressure will move off of the Rockies Thu night through Saturday, bringing the potential for showers and thunderstorms. Moisture and instability will be limited as the upper ridge builds, so even though another low will move through the Plains on Monday, precip is reduced to a slight chance. Temperatures will rise through the extended. Highs will top out near 80 on Friday and then will climb into the 90s by the start of next week. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) Issued at 626 AM CDT TUE JUL 26 2016 An area of showers and thunderstorms along the ND/SD border will move near KABR this morning from 12z to 15z. Then, a warm front will drape itself across northern SD this afternoon, bringing another round of showers and thunderstorms around 21z. A third round will develop and move west to east starting closer to 00z. VFR conditions are expected through this evening except in and near stronger thunderstorms. MVFR cigs will move in and affect KMBG and KABR toward the end of the valid period. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...KF LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Jul 26, 3:47 AM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 347 AM CDT TUE JUL 26 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 347 AM CDT TUE JUL 26 2016 /247 AM MDT TUE JUL 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE. THERE IS THE POTENTIAL FOR SOME STORMS TO BECOME STRONG TO SEVERE...ESPECIALLY LATE THIS AFTERNOON THROUGH THIS EVENING. HAIL AND GUSTY WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. KF
In the hours before
Special weather statement, Jul 26, 12:55 AM CDT, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1255 AM CDT TUE JUL 26 2016
SDZ004-260700-
CAMPBELL SD-
1255 AM CDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMPBELL COUNTY UNTIL 200
AM CDT...
AT 1255 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HERREID...OR 23 MILES WEST OF EUREKA...MOVING SOUTHEAST AT 10
MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HERREID...POLLOCK AND MOUND CITY.
LAT...LON 4594 10003 4594 9992 4577 9980 4566 10019
4591 10034 4595 10011
TIME...MOT...LOC 0555Z 336DEG 9KT 4586 10009
WISESpecial weather statement, Jul 26, 2:19 AM CDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
219 AM CDT TUE JUL 26 2016
SDZ004-005-010-260815-
CAMPBELL SD-EDMUNDS SD-MCPHERSON SD-
219 AM CDT TUE JUL 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MCPHERSON...NORTHEASTERN
CAMPBELL AND NORTHWESTERN EDMUNDS COUNTIES UNTIL 315 AM CDT...
AT 219 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ARTAS...OR 7 MILES WEST OF EUREKA...MOVING SOUTHEAST AT 25 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EUREKA...HERREID...HOSMER...ARTAS...HILLSVIEW...NEW TOWN CORNER AND
GREENWAY.
LAT...LON 4582 9917 4555 9938 4563 9976 4579 10010
4594 10001 4594 9975
TIME...MOT...LOC 0719Z 296DEG 22KT 4580 9978
WISESpecial weather statement, Jul 26, 5:55 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 555 AM CDT TUE JUL 26 2016 SDZ005-006-261145- MCPHERSON SD-BROWN SD- 555 AM CDT TUE JUL 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON AND NORTHWESTERN BROWN COUNTIES UNTIL 645 AM CDT... AT 554 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELM LAKE...OR 15 MILES SOUTHWEST OF ELLENDALE...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FREDERICK...FORBES...SPRING CREEK COLONY...ELM LAKE AND BARNARD. LAT...LON 4572 9837 4578 9895 4594 9895 4594 9836 TIME...MOT...LOC 1054Z 276DEG 26KT 4586 9877 WISE
Special weather statement, Jul 26, 6:38 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 638 AM CDT TUE JUL 26 2016 SDZ005-261230- MCPHERSON SD- 638 AM CDT TUE JUL 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCPHERSON COUNTY UNTIL 730 AM CDT... AT 638 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LONG LAKE...OR 18 MILES SOUTHEAST OF ASHLEY...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN MCPHERSON COUNTY. LAT...LON 4580 9921 4593 9916 4589 9889 4574 9896 TIME...MOT...LOC 1138Z 285DEG 10KT 4585 9910 WISE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 12:55 AM CDT | Special Weather Statement | ABR | Campbell | 65 min |
| Jul 26, 2:19 AM CDT | Special Weather Statement | ABR | Campbell, McPherson | 56 min |
| Jul 26, 6:38 AM CDT | Special Weather Statement | ABR | McPherson | 52 min |
| Jul 26, 7:10 AM CDT | Special Weather Statement | ABR | McPherson | 50 min |
| Jul 26, 8:50 AM CDT | Special Weather Statement | ABR | Brown | 25 min |
| Jul 26, 8:59 AM CDT | Special Weather Statement | ABR | McPherson | 46 min |
| Jul 26, 9:47 AM CDT | Special Weather Statement | ABR | McPherson | 43 min |
| Jul 26, 9:53 AM CDT | Severe Thunderstorm Warning | ABR | McPherson | 37 min |
| Jul 26, 10:56 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Clark, Day, Spink | 20 min |
| Jul 26, 12:02 PM CDT | Special Weather Statement | ABR | Edmunds | 43 min |
| Jul 26, 12:25 PM CDT | Special Weather Statement | ABR | Spink | 50 min |
| Jul 26, 12:51 PM CDT | Special Weather Statement | ABR | Spink | 39 min |
| Jul 26, 1:02 PM CDT | Special Weather Statement | ABR | Clark | 43 min |
| Jul 26, 2:10 PM CDT | Special Weather Statement | ABR | Hand | 50 min |
| Jul 26, 5:01 PM CDT | Special Weather Statement | ABR | Buffalo | 59 min |
| Jul 26, 5:12 PM CDT | Flash Flood Warning | ABR | Buffalo, Lyman | 3 hr |
| Jul 26, 5:19 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 56 min |
| Jul 26, 5:35 PM CDT | Special Weather Statement | ABR | Stanley | 25 min |
| Jul 26, 6:01 PM CDT | Special Weather Statement | ABR | Stanley | 44 min |
| Jul 26, 6:11 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 49 min |
| Jul 26, 6:29 PM CDT | Special Weather Statement | ABR | Stanley | 46 min |
| Jul 26, 6:33 PM CDT | Special Weather Statement | ABR | Jones | 42 min |
| Jul 26, 6:43 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 47 min |
| Jul 26, 6:51 PM CDT | Special Weather Statement | ABR | Lyman | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.